Alert archive / New Mexico / Dust Storm Warnings in 2025

Dust Storm Warning 21, NWS El Paso, TX

March 6, 2025Otero County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this dust storm warning at Mar 6, 2025, 1:33 PM MST for Otero County, New Mexico; El Paso County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2025, 1:33 PM MST (20:33 UTC)
Expired
Mar 6, 2025, 6:30 PM MST
In force
5 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 63 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4760 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS54 KEPZ 062033
DSWEPZ

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service El Paso TX
133 PM MST Thu Mar 6 2025

NMC035-TXC141-070130-
/O.NEW.KEPZ.DS.W.0021.250306T2033Z-250307T0130Z/
Otero NM-El Paso TX-
133 PM MST Thu Mar 6 2025

The National Weather Service in El Paso has issued a

* Dust Storm Warning for...
  Southwestern Otero County in south central New Mexico...
  El Paso County in western Texas...

* Until 630 PM MST.

* At 132 PM MST, a large area of blowing dust was covering much of 
  southern Otero County and portions of El Paso County. 

  HAZARD...Less than a quarter mile visibility with strong winds up 
           to 45 mph.

  SOURCE...Satellite imagery.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 10 in Texas between mile markers 31 and 61.
   Highway 70 in New Mexico between mile markers 178 and 190.
   Highway 54 in New Mexico between mile markers 1 and 47.

Locations impacted include...
Tornillo, Homestead Meadows, Orogrande, Agua Dulce, Dairyland, Indian
Cliffs Ranch, Chaparral, East El Paso, Fabens, Clint, Butterfield,
Hueco Mountain Estates, Sparks, San Elizario, The Otero Mesa, Horizon
City, Socorro, McGregor Range Base, Lake Way Estates, and Montana
Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

&&

LAT...LON 3200 10568 3200 10600 3148 10599 3148 10596
      3142 10596 3139 10600 3140 10608 3146 10620
      3164 10632 3200 10633 3200 10638 3269 10638
      3255 10547
TIME...MOT...LOC 2032Z 240DEG 0KT 3222 10615 

$$

BROWN

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this dust storm warning went out at Mar 6, 11:02 AM MST, 2 hours 31 minutes earlier. Its key messages:

  • Updated at 1053 AM MST Thu Mar 6 2025
  • Strong southwest winds return today, with gusts 50 to 60 mph in the afternoon. Widespread blowing dust will reduce visibility and create dangerous driving conditions along Interstate 10 and US 54 corridors.
  • Colder, blustery weather Friday and Saturday with the arrival of a cold front. Rain and snow showers will bring light accumulations to the mountains and spotty rain showers will affect some lowland areas, mainly north and west of El Paso.
  • Quieter weather Sunday and Monday, with more strong winds in the forecast beginning next Tuesday.
Area forecast discussion, Mar 6, 11:02 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1102 AM MST Thu Mar 6 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1053 AM MST Thu Mar 6 2025

 - Strong southwest winds return today, with gusts 50 to 60 mph in
   the afternoon. Widespread blowing dust will reduce visibility
   and create dangerous driving conditions along Interstate 10
   and US 54 corridors.

 - Colder, blustery weather Friday and Saturday with the arrival
   of a cold front. Rain and snow showers will bring light
   accumulations to the mountains and spotty rain showers will
   affect some lowland areas, mainly north and west of El Paso.

 - Quieter weather Sunday and Monday, with more strong winds in
   the forecast beginning next Tuesday.

&&

.DISCUSSION...
Issued at 230 AM MST Thu Mar 6 2025

Spring windy season is in full swing this forecast. A series of
low pressure systems sweeping across the Southern Rockies will
bring multiple rounds of wind, dust, and fire danger through next
week.

...TODAY...
Today will mark yet another round of strong winds and springtime
weather impacts to the area. Current situation shows a low
pressure system over the Great Basin progressing eastward.
Decoupled jet streak aloft will result in multiple trough
passages, the first occurring later this afternoon.

95-knot jet streak aloft, oriented southwest-to-northeast, will
move overhead today. Surface lee cyclogenesis will develop a 988mb
surface low over eastern CO with a strong pressure gradient
extending south across New Mexico and west Texas. Southwest flow
will increase by the noontime hour today, peaking for much of
southern New Mexico and far west Texas in the early afternoon
hours. Sustained speeds of 30 to 40 mph with gusts up to 50 mph
will be common. Mountain passes, elevated terrain, and east slopes
may have gusts exceeding 60 mph. Wind Advisories have been issued
for the majority of the forecast area, with High Wind Warnings for
the Sacramento Mountains and Organ/San Andres east slope
locations.

Given how dry conditions have been, we do expect more blowing
dust especially along the I-10 corridor. Visibility will be very
hazy this afternoon and a few areas may experience dangerous
"brown-out" dust storms. Today will also be the warmest day of the
week, with lowland highs in the lower-to-mid 70s. Given the high
confidence in dust today, Blowing Dust Advisories are in effect
for the entire I-10 and US-54 corridors.

...TOMORROW AND SATURDAY...
Secondary wave arrives on Friday, allowing an upper low on the
backside of the overall trough system to dig further south across
central New Mexico. This will result in yet another windy
afternoon and evening area wide, though a tick lighter than today.
I'm anticipating Wind Advisories will be needed once again for
areas along and east of US-54. Blowing dust may also be a concern.

Given the much closer proximity to this low, precipitation
chances are more favorable. Models show light snow showers
beginning across western New Mexico Friday afternoon, favoring the
high terrain of the Gila and Sacramento Mountain through the
night into Saturday morning. Wrap-around moisture will keep precip
chance going into Saturday morning, once again favoring the
mountain zones and central New Mexico.

QPF is overall light, but accumulating snow is possible for
elevations above 6000 feet ASL . For the Gila, snowfall amounts
late Friday into early Saturday will range from around an inch in
Silver City, and 2 to 4 inches in the high terrain above 7000
feet, including the NM-15 pass across the Pinos Altos Range, and
Emory Pass across the Black Range. For the Sacramento Mountains,
expect around 1 inch along the west-facing slopes down to 6000
feet and 2 to 3 inches at the highest elevations, including
Cloudcroft. The snow will be showery in nature, and the minimal
accumulations will be spread out across 24 hours.

Cold front moving through Friday afternoon will bring much colder
temperatures to begin the weekend. Blustery conditions overnight
will bring temperatures falling below freezing for most of the New
Mexico zones. Snow flurries are possible, but again favoring
locations north of Las Cruces. Well below normal temperatures on
Saturday, with lowland highs only reaching the mid 50s.
Precipitation chance will come to an end Saturday evening as the
upper low exits to our east.

...SUNDAY AND MONDAY...
Upper ridge aloft moves in on Sunday, giving us a break from the
wind and allowing temperatures to quickly rebound back to March
normals. El Paso's high temperatures should get back to the lower
70s by Monday. We also dry out quickly and depending on
precipitation coverage, fire danger will return.

...NEXT WEEK...
Train of progressive weather systems rolls on into next week,
bringing more wind and dust. Windiest days currently look to be
next Tuesday and Thursday. Both the GFS and ECMWF are well timed
with this very progressive springtime pattern.

&&

.AVIATION...
(18Z TAFS)
Issued at 1053 AM MST Thu Mar 6 2025

Another gusty and dusty day today with strong southwest winds
increasing into the early afternoon hours. We will see winds
continue to increase today becoming 23030G40KT by late this
afternoon. Along with the gusty winds we will see widespread areas
of blowing dust. There is a good chance to see occasional IFR
visibilities at KDMN, KLRU, and KELP. The dust will drop off
around sunset, but the gusty winds will continue on towards
midnight before slowing down. We will see more gusty winds (though
not as strong as today) on Friday starting late morning. The mid
and high ceilings of BKN120-250 will continue today and into
tonight. We will see less clouds on Friday.

&&

.FIRE WEATHER...
Issued at 230 AM MST Thu Mar 6 2025

Critical to Extreme fire danger this afternoon as winds pick up
out of the southwest and combine with critically dry air. ERCs
remain at or above the 90th percentile across southern New Mexico
and local forests, indicating a fire risk more adept to April-May.
Sustained wind speeds 30 to 40 mph with peak gusts up to 60 mph
mid-afternoon. Red Flag Warnings have been issued for the NM
lowland zones and Lincoln National Forest.

Cold front arriving from the west on Friday will bring additional
moisture and much colder temperatures, alleviating fire danger
somewhat despite continued strong winds. Southwest winds 25 to 35
mph on Friday, then northwest 15 to 25 mph on Saturday. Scattered
rain and snow showers Friday night into Saturday will bring
additional relief to the Gila and Lincoln Forests, with light
snow accumulations above 6000 feet ASL. Quieter weather
Sunday/Monday as winds diminish and dry weather returns. More
strong winds and likely critical fire danger expected next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  77  45  68  38 /   0   0  10  20
Sierra Blanca            75  38  68  32 /   0   0   0  10
Las Cruces               72  36  61  30 /   0   0  10  20
Alamogordo               72  36  63  28 /   0   0  10  30
Cloudcroft               48  25  40  17 /   0  10  20  40
Truth or Consequences    69  37  58  33 /   0   0  30  40
Silver City              60  31  47  26 /  20  20  70  50
Deming                   70  35  60  30 /   0   0  40  30
Lordsburg                68  31  55  28 /  10  20  70  40
West El Paso Metro       75  45  67  38 /   0   0  10  20
Dell City                77  39  69  32 /   0   0   0   0
Fort Hancock             81  39  74  34 /   0   0   0  10
Loma Linda               69  39  61  31 /   0   0   0  10
Fabens                   79  40  71  35 /   0   0   0  10
Santa Teresa             73  40  65  34 /   0   0  10  20
White Sands HQ           74  43  65  36 /   0   0  10  20
Jornada Range            72  36  62  30 /   0   0  20  20
Hatch                    74  37  63  32 /   0   0  20  30
Columbus                 73  39  64  34 /   0   0  40  20
Orogrande                72  38  63  31 /   0   0  10  10
Mayhill                  62  32  53  22 /   0   0  10  30
Mescalero                59  28  50  20 /   0   0  20  50
Timberon                 59  25  50  17 /   0   0  10  30
Winston                  59  24  49  19 /  10  10  40  50
Hillsboro                67  33  56  28 /   0  10  40  40
Spaceport                70  32  60  27 /   0   0  20  20
Lake Roberts             59  28  47  23 /  20  30  70  60
Hurley                   64  28  52  25 /  10  10  60  40
Cliff                    66  27  53  22 /  20  30  70  50
Mule Creek               59  29  46  24 /  30  40  70  60
Faywood                  64  32  53  28 /  10  10  50  40
Animas                   69  34  57  28 /  10  10  70  40
Hachita                  69  34  58  28 /   0  10  60  20
Antelope Wells           68  37  58  29 /   0   0  70  40
Cloverdale               61  36  49  28 /  10  10  70  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 7 PM MST this evening for Eastern/Central El
     Paso County-Northern Hudspeth Highlands/Hueco Mountains-Rio
     Grande Valley of Eastern El Paso/Western Hudspeth Counties-
     Rio Grande Valley of Eastern Hudspeth County-Salt Basin-
     Southern Hudspeth Highlands-Western El Paso County.

     Blowing Dust Advisory until 7 PM MST this evening for
     Eastern/Central El Paso County-Northern Hudspeth
     Highlands/Hueco Mountains-Rio Grande Valley of Eastern El
     Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern
     Hudspeth County-Salt Basin-Southern Hudspeth Highlands-
     Western El Paso County.

     Red Flag Warning until 7 PM MST this evening for Texas Fire
     Weather Zone 055 El Paso County- Texas Fire Weather Zone
     056 Hudspeth County.

NM...Wind Advisory until 7 PM MST this evening for Central Grant
     County/Silver City Area-East Central Tularosa
     Basin/Alamogordo-Eastern Black Range Foothills-Lowlands of
     the Bootheel-Northern Dona Ana County-Otero Mesa-Sierra
     County Lakes-Southeast Tularosa Basin-Southern Dona Ana
     County/Mesilla Valley-Southern Gila Foothills/Mimbres
     Valley-Southern Gila Region Highlands/Black Range-Southwest
     Desert/Lower Gila River Valley-Southwest Desert/Mimbres
     Basin-Uplands of the Bootheel.

     Blowing Dust Advisory until 7 PM MST this evening for East
     Central Tularosa Basin/Alamogordo-Lowlands of the Bootheel-
     Northern Dona Ana County-Otero Mesa-Southeast Tularosa
     Basin-Southern Dona Ana County/Mesilla Valley-Southwest
     Desert/Lower Gila River Valley-Southwest Desert/Mimbres
     Basin-West Central Tularosa Basin/White Sands.

     Red Flag Warning until 7 PM MST this evening for Capitan and
     Sacramento Mountains/Lincoln NF/LNZ- South Central Lowlands
     and Southern Rio Grande Valley/BLM/GLZ- Southwest Deserts
     and Lowlands/Las Cruces BLM/GLZ.

     High Wind Warning until 7 PM MST this evening for East Slopes
     Sacramento Mountains Below 7500 Feet-Sacramento Mountains
     Above 7500 Feet-West Central Tularosa Basin/White Sands-
     West Slopes Sacramento Mountains Below 7500 Feet.

&&

FORECASTER...15-Brice

In the hours before

Local storm report, Mar 6, 12:39 PM MST, 54 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1239 PM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     Dust Storm       2 WNW Deming            32.27N 107.79W
03/06/2025                   Luna               NM   Dept of Highways

            I-10 Closed MM81.

&&

ALB
Local storm report, Mar 6, 12:40 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1240 PM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Dust Storm       9 W Mesilla             32.27N 106.97W
03/06/2025                   Dona Ana           NM   Dept of Highways

            I-10 closed at MM132 for blowing dust.

&&

ALB
Local storm report, Mar 6, 12:41 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
1241 PM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Dust Storm       7 NE Uvas Valley        32.61N 107.32W
03/06/2025                   Sierra             NM   Dept of Highways

            NM 26 closed from blowing dust. MM 0 to
            MM44.

&&

ALB
Local storm report, Mar 6, 1:00 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
100 PM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     Dust Storm       9 WSW Lordsburg         32.30N 108.85W
03/06/2025                   Hidalgo            NM   Dept of Highways

            I-10 closed along Lordsburg Playa from
            Blowing Dust, from AZ NM state line to
            Lordsburg.

&&

ALB
Local storm report, Mar 6, 1:09 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
109 PM MST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Dust Storm       3 W Santa Teresa        31.87N 106.70W
03/06/2025                   Dona Ana           NM   NWS Employee

            Vis 1/4 mile or less and falling.

&&

ALB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:46 AM MSTDust Storm WarningEPZHidalgo119 min
Mar 6, 10:31 AM MSTDust Storm WarningEPZLuna, Sierra5 hr
Mar 6, 10:41 AM MSTDust Storm WarningEPZHidalgo5 hr
Mar 6, 11:36 AM MSTDust Storm WarningEPZGrant, Hidalgo, Luna5 hr
Mar 6, 11:48 AM MSTDust Storm WarningEPZLuna4 hr
Mar 6, 12:03 PM MSTDust Storm WarningEPZDoña Ana5 hr
Mar 6, 3:26 PM MSTDust Storm WarningEPZLuna108 min
Mar 6, 3:39 PM MSTDust Storm WarningEPZHidalgo66 min

Nearby

Dust Storm Warnings in New Mexico, 2025Dust Storm Warnings in Texas, 2025Every dust storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.